Thunderstorm Wind, Scott
- When
- July 5, 4:04 PM EST
- Where
- Scott County, 0.69 mi N of Gate City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.640, -82.580
Several trees were down and a report of unknown hail size.
Isolated afternoon thunderstorms developed during peak heating across southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated afternoon thunderstorms developed during peak heating across southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 2:34 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 334 PM EDT Sun Jul 5 2020 .SHORT TERM (Tonight and Monday)... A seasonally active short term period is anticipated with ongoing pulse convection into this evening and more chances tomorrow. Localized flooding and isolated strong wind gusts continue to be the largest concern within any convection that achieves notable vertical extent. Otherwise, seasonally mild nighttime and seasonally hot daytime temperatures are expected. This Evening/Tonight Currently, a mostly weak synoptic pattern is in place with much of the synoptic-scale upper-level amplification north of the County Warning Area (CWA). This amplification includes a trough centered just north of the Montana/Canadian border with a ridge extending from the upper Great Lakes into Ontario/Manitoba. Another upper trough is located over New England. Locally, embedded shortwave energy, weak 5-15 kt 850mb upslope flow, and differential heating have initiated convection across much of the area with increased concentration over higher terrain locations. The local environment consists of notably high surface-based instability of 2,500 J/kg to 3,000+ J/kg and very minimal shear values of less than 10 kts. WBZ heights of 12,000-14,000 ft AGL have outlined hail to be of lesser concern compared to strong downburst winds and localized flooding. DCAPE values of 800 to 1,300 J/kg are present area-wide, raising the concern for localized downburst wind gusts within vertically defined cells. Additionally, PWAT values of 1.2 to 1.7 inches and mid/lower level winds of 15 kts or less have both raised awareness for localized flooding, resulting from efficient rainfall potential and limited storm movement. With considerable instability in place and additional development anticipated, convection looks to continue into the evening with slight chance PoPs lingering over TN/NC/VA mountains until midnight. Tonight will be seasonally mild with patchy fog expected from antecedent rainfall, calm winds, and potential clearing skies late. Heading into tomorrow, focus turns towards enhanced upper-level shortwave energy over the Mid-South ahead of a surface low in the Lower Mississippi Valley. With this surface low, a frontal boundary will keep the highest chances for rain south of the CWA. However, the slow northward progression and increasing lower to mid-level southerly flow/moisture advection will cause a south to north increase in PoPs during the day and into the later afternoon with continued focus over the higher terrain. Current indications are for relatively lower instability over the area with higher values further west. However, the overall environment looks to be similar to today with instability being more prevalent than shear values. BW .LONG TERM (Monday Night through Sunday)... Weak troughing will be present across the Eastern CONUS to begin the period with a surface low across the Gulf Coast states. This will result in increased convective coverage across the Southeast CONUS. Models are in better agreement with bringing the surface low to our southeast and off the East Coast midweek. This will result in the potential for some increased precip chances across our area, especially the southern portions and higher elevations of the forecast area. Temperatures remain near normal midweek with the potential for warmest temperatures across northern sections of the forecast area where precip coverage is forecast to be lower. As the low strengthening off the East Coast, troughing amplifies across the Eastern CONUS placing our forecast area within NW flow from the end of the week through next weekend. Mostly summer diurnal convection is anticipated, but a few MCV/vort maxima moving through the NW upper flow may result in enhanced areas of shower and thunderstorm activity at times. Temperatures are expected to be on the increase again late week and next weekend as ridging increases across the Central CONUS. JB && .AVIATION... 18Z TAF DISCUSSION. The current expectation is for a seasonally eventful TAF period with VCTS this afternoon into the early evening, along with reductions to MVFR and potentially IFR tonight. Currently, convection has initiated near and along higher terrain in east Tennessee and southwest Virginia with VCTS already being reported at TRI. The expectation is for further development by 19Z this afternoon with diurnal diminishing during the evening. With limited synoptic-scale features, winds largely remain light and variable into tonight. Based on occurrences from this morning, a similar meteorological environment, and more widespread convection expected today, patchy fog is anticipated with reduction to at least MVFR included in all 3 TAFs. Reduction to IFR was included at TRI based on stronger model guidance indication for calm winds and proximity with Boone Lake. The 11Z to 13Z timeframe is the most likely window for fog development at the sites, but future trends could indicate earlier development and possibly longer presence of fog. However, confidence is still not too high for extent and duration of impact. By midday tomorrow, diurnal cumulus development is expected ahead of more anticipated convection just after the TAF period. BW && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 90 71 86 71 / 20 30 30 80 30 Knoxville McGhee Tyson Airport, TN 71 91 70 88 71 / 20 30 20 60 30 Oak Ridge, TN 71 92 70 88 71 / 20 30 20 60 20 Tri Cities Airport, TN 68 90 67 88 67 / 20 40 10 50 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook...DELAYED National Weather Service Morristown TN 336 PM EDT Sun Jul 5 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-061945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 336 PM EDT Sun Jul 5 2020 /236 PM CDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A few strong to possibly severe storms are possible this afternoon and evening. Main concern will be strong gusty winds and heavy rainfall with localized flash flooding possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to possibly severe storms are possible each afternoon and early evening from Tuesday through Saturday. Main concern will be strong gusty winds and heavy rainfall with localized flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed this afternoon. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Sun Jul 5 2020
TNZ067-068-084-052100-
Roane TN-Loudon TN-Meigs TN-
420 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOUDON...NORTHEASTERN
MEIGS AND SOUTHERN ROANE COUNTIES UNTIL 500 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Loudon. This storm was nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Loudon, Fairview, Philadelphia,
Paint Rock, Bradbury and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3565 8459 3564 8463 3574 8472 3595 8436
3573 8418 3566 8450 3567 8450 3566 8451
3564 8458
TIME...MOT...LOC 2020Z 236DEG 2KT 3578 8440
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND DMG 2 NNE COLONIAL HEIGHTS 36.51N 82.50W
07/05/2020 SULLIVAN TN PUBLIC
SEVERAL TREES AND POWER LINES DOWN.
&&
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 1 SSE MASCOT 36.05N 83.76W
07/05/2020 KNOX TN PUBLIC
A FEW TREES DOWN.
&&
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 2 N BRADBURY 35.89N 84.39W
07/05/2020 ROANE TN PUBLIC
SEVERAL TREES DOWN.
&&
DHSpecial Weather Statement
National Weather Service Morristown TN
502 PM EDT Sun Jul 5 2020
TNZ085-101-052145-
West Polk TN-McMinn TN-
502 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POLK AND SOUTHERN
MCMINN COUNTIES UNTIL 545 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
Etowah, or 10 miles south of Athens. This storm was nearly
stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Athens, Etowah, Englewood, Calhoun, Riceville, Dentville and
Hillsview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3525 8471 3525 8470 3526 8471 3525 8474
3528 8475 3528 8472 3529 8472 3529 8475
3542 8482 3547 8445 3546 8445 3545 8443
3543 8444 3542 8443 3533 8442 3532 8445
3529 8450 3525 8442 3524 8470
TIME...MOT...LOC 2102Z 165DEG 3KT 3531 8456
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG GATE CITY 36.64N 82.58W
07/05/2020 SCOTT VA LAW ENFORCEMENT
SEVERAL TREES DOWN AND HAIL. HAIL SIZE WAS
NOT KNOWN.
&&
DHThe Knoxville radar (KMRX), 90 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
4 thunderstorm wind. Local standard time, as filed.
Several trees were down and a report of unknown hail size.
Several trees were reported down.
A few trees were reported down.
A few trees were reported down with strong wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891484, 891485, 891486, 891487.